New Mexico, 2008

Flood in New Mexico, July 26 to 28, 2008

July 26 to 28, 2008 · NWS ABQ · 1 event in 1 county or zone

Former hurricane Dolly brought tropical moisture into New Mexico, dumping up to seven inches of rain around Ruidoso. This caused the Rio Ruidoso and Rio Bonito to rise well above flood stage and resulted in widespread and serious flooding around Ruidoso.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$25 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Former hurricane Dolly brought tropical moisture into New Mexico, dumping up to seven inches of rain around Ruidoso. This caused the Rio Ruidoso and Rio Bonito to rise well above flood stage and resulted in widespread and serious flooding around Ruidoso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 26, 9:35 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 26, 9:35 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1035 PM MDT SAT JUL 26 2008

.UPDATE...
AXIS OF HEAVIEST RAINFALL CONTINUES ACROSS THE SOUTH CENTRAL MTNS
IN ASSCN WITH LOW LEVEL CIRCULATION...AND ALONG THE EAST SLOPES
OF THE SANGRES. INCREASINGLY DRIER UPPER LEVEL FLOW OVER THE
WESTERN HALF OF THE STATE HAS ALLOWED ALL CONVECTION TO END...WITH
THE EXCEPTION OF THE GILA REGION. CANCELED FLASH FLOOD WATCH FOR
WESTERN HALF OF THE STATE AT THIS TIME. 00Z MODEL SOLUTIONS HAVE
OFFERED NO ADDITIONAL INSIGHT INTO THE EVOLUTION OF THIS
SYSTEM...EXCEPT PERHAPS THAT THE MAIN QPF AXIS TOMORROW MAY EXTEND
FROM THE EAST SLOPES OF THE CENTRAL MTNS EAST OVER THE E PLAINS.

GUYER

&&

.PREV DISCUSSION...454 PM MDT SAT JUL 26 2008...
APPEARS THE CURRENT SUITE OF MODEL GUIDANCE IS HAVING A HARD TIME
WITH THE MORE NORTHEASTWARD PROGRESSION OF DOLLY TONIGHT AND SUNDAY.
THE CENTER OF CIRCULATION OF THE REMNANTS OF DOLLY CURRENTLY OVER
OTERO COUNTY MOVING SLOWLY NORTH NORTHEAST AT 15 MPH TOWARD LINCOLN
COUNTY AREA. WIDESPREAD CONVECTION AHEAD OF THE CENTER OVER THE SE
PLAINS WILL CONTINUE SPREADING NORTH. RAISED POPS FROM ISOLD TO
NUMEROUS IN THIS AREA. THE RIGHT ENTRANCE REGION OF A 30 KNOT UPPER
JET OVER NW PLATEAU WILL ALSO SLIDE ACROSS THE NORTHERN MTNS TONIGHT.
CURRENT RADAR SHOWS BLOSSOMING CONVECTION OVER THAT AREA WILL INTERACT
WITH DEEP SATURATED EASTERLY FLOW FROM DOLLY. RAISED POPS TO DEFINITE
OVER THE NORTHERN MTNS WITH PARTICULAR EMPHASIS ON THE EAST SLOPES
OF THE SANGRES OVERNIGHT...WHERE VERY HEAVY RAINFALL MAY OCCUR. LOW
LEVEL CIRCULATION WILL LIKELY CONTINUE NE INTO THE PLAINS FOR SUNDAY
THEREFORE RAISED POPS IN THESE AREAS AS WELL.

GUYER

.PREV DISCUSSION...258 PM MDT SAT JUL 26 2008...
CURRENTLY...REMNANTS OF TD DOLLY NORTHBOUND INTO NEW MEXICO THIS
AFTERNOON WITH CIRCULATION CENTER JUST CROSSING INTO DONA ANA
COUNTY AFTER DOUSING EL PASO AND GOOD CHUNKS OF WEST TEXAS.
CONTROLLING RIDGE CENTERED OVER WEST CENTRAL TEXAS WILL KEEP DOLLY
REMAINS MOVING NORTHWARD...AND HELP INTRODUCE EASTERLY COMPONENT
TO STORM MOTION TONIGHT HEADING INTO SUNDAY.

MODELS...IN MUCH BETTER AGREEMENT THIS ROUND THAN OF LATE...AND
ALL PUMPING MOISTURE NORTHWARD THROUGH THE HEART OF NEW MEXICO
THROUGH SUNDAY...AND THEN FLOPPING MAX PRECIP BLOB EASTWARD
THROUGH THE DAY ON MONDAY TOWARD THE TEXAS PANHANDLE. STRIKING
AGREEMENT IN HOLDING TD DOLLY STRUCTURE INTACT THROUGH THE WORK
WEEK AS IT WOBBLES TOWARD THE RED RIVER VALLEY AND THEN DRIFTS
SOUTHWARD TOWARD SAN ANTONIO AND RETURNING TO THE BIG BEND COUNTRY
OF WEST TEXAS BY NEXT WEEKEND TO BEGIN THE JOURNEY ANEW.

SHORT TERM...TONIGHT AND SUNDAY...BIG RAIN UNDERWAY IN EARNEST FOR
WEST AND CENTRAL SECTIONS OF THE FORECAST AREA...WITH PRECIP MAX
CENTERING UP ON RIO GRANDE VALLEY AND FAVORING SOUTHERN AND EASTERN
SLOPES OF CENTRAL MOUNTAIN CHAIN...ESPECIALLY OVER THE
SACRAMENTOS...MANZANOS...AND SANDIAS. BY LATE TONIGHT...PRECIP MAX
WILL START SHIFTING TO EAST CENTRAL PLAINS...SANGRE DE CRISTO EAST
SLOPES...AND THE NORTHEAST HIGHLANDS AND START CROSSING INTO
COLORADO BY LATE SUNDAY AFTERNOON. IN ITS WAKE...SHOWERS WILL
TAPER OFF VERY GRADUALLY LACKING ANY MECHANISM TO END THEM...AND
REMAINING HIGH COLUMN PWATS WILL RETAIN ANY NEEDED FUEL TO KEEP
SHOWER ACTION GOING FOR ALL BUT THE EASTERN STRIP OF THE STATE
THROUGH LATE SUNDAY NIGHT.

LONG TERM...MONDAY THROUGH WEDNESDAY...GRADUAL TAPERING OF SHOWERS
FROM WEST TO EAST ON MONDAY...AS PRECIPITATION BUBBLE SHIFTS OUT
OVER THE NORTHEAST PLAINS...AND SHOWERS SMEAR SOUTHWARD OVER THE
REMAINDER OF THE EASTERN AND SOUTHEAST PLAINS. SUNSHINE HITTING
THE MOISTURE OVER THE WESTERN THIRD OF THE STATE AS SKIES CLEAR
WILL TOUCH GOOD ROUND OF SHOWERS AND THUNDERSTORMS OVER THE
WESTERN AND SOUTHWESTERN MOUNTAINS...AND WITH COPIOUS MOISTURE
REMAINING...ANOTHER ROUND OF EXCESSIVE RAINFALL WOE AND LOCAL
FLASH FLOODING WILL BE IN THE CARDS FOR THE AFTERNOON.

INTO TUESDAY...DOLLY REMAINS MOVING OVER THE TEXAS PANHANDLE WILL
PROVIDE SOME CLEARING AND DRYING STATEWIDE ON TUESDAY...AND
CONTROLLING RIDGE CENTER OVER ARIZONA WILL INTRODUCE GENTLE
NORTHWEST FLOW BOTH ALOFT AND AT THE SURFACE. WATS WILL DROP BACK
BELOW AN INCH OVER WESTERN NEW MEXICO...BUT AIR WILL REMAIN JUICY
OVER EASTERN SIDE OF THE STATE FOR SOME HEAVIER THUNDERSTORMS
GETTING GOING EARLY ESPECIALLY NEAR THE TEXAS BORDER.

INTO WEDNESDAY...DOLLY REMAINS STILL IN EVIDENCE OVER RED RIVER
VALLEY IN SOUTHWEST OKLAHOMA...BUT CLEARER SKIES WILL REMAIN OVER
NEW MEXICO WITH MOST OF THE CLOUD COVER OVER TEXAS NOT SWINGING
FAR ENOUGH WESTWARD. WITH CLOUD COVER ABSENT...CONTINUED WARMING
TREND BACK TO SEASONAL NORMS ON TAP FOR MUCH OF THE STATE...WITH
ABOVE NORMAL TEMPERATURES RETURNING TO THE NORTHWEST PLATEAU.

SHY

.AVIATION...
MVFR TO OCCASIONALLY IFR CEILINGS FAIRLY WIDESPREAD SOUTH OF I-40
AND EAST OF CENTRAL MTN CHAIN INTO MOST OF THE NIGHT WITH AN
ADDITIONAL AREA OF THE SAME CONDITIONS WEST OF A LINE FROM ROUGHLY
WAGON MOUND TO SANTA ROSA TO THE EAST SLOPES OF THE MOUNTAINS.
FARTHER WEST THESE CONDITIONS TO BE CONFINED TO WIDELY SCATTERED
HEAVIER THUNDERSTORMS AND SHOWERS. CB IN TAFS WITHOUT TS OR VCTS
INDICATES LOW PROBABILITY OF THUNDERSTORMS AND UNCERTAINTY ABOUT
WHEN THEY MAY DEVELOP. CEILINGS GENERALLY RISING FROM W TO E SUN.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

.FIRE WEATHER...
MOISTURE FROM THE REMNANTS OF DOLLY TO BE MAXIMIZED TO E OF CENTRAL
MTN CHAIN TONIGHT...BUT SCATTERED EVENING STORMS FARTHER TO WEST AS
WELL. LATTER WILL DIMINISH LATER TONIGHT WITH A LITTLE LESS ACTIVITY
OVERALL ON SUN. HIGH RH FOR NEXT DAY OR TWO WITH NEAR SATURATION AT
NIGHT...ESPECIALLY E HALF NM.

&&

.PRELIMINARY POINT TEMPS/POPS UPDATE...
FARMINGTON......................  65  91  65  93 /  20  30  20  10
GALLUP..........................  60  85  59  87 /  20  30  20   5
GRANTS..........................  58  84  60  87 /  20  30  30  10
GLENWOOD........................  64  90  63  92 /  40  50  30  10
CHAMA...........................  50  79  50  81 /  20  40  30  30
LOS ALAMOS......................  57  83  57  84 /  20  40  30  10
RED RIVER.......................  45  76  46  76 /  60  60  30  30
TAOS............................  54  83  55  87 /  50  50  30  20
SANTA FE........................  61  85  60  87 /  40  50  30  20
SANTA FE AIRPORT................  61  86  60  88 /  30  40  30  20
ESPANOLA........................  59  91  59  93 /  30  40  30  20
ALBUQUERQUE HEIGHTS.............  67  89  68  91 /  20  30  20  10
ALBUQUERQUE VALLEY..............  65  90  65  93 /  20  30  20  10
ALBUQUERQUE FOOTHILLS...........  61  86  62  90 /  20  30  20  10
ALBUQUERQUE WEST MESA...........  64  90  66  96 /  20  30  20  10
SOCORRO.........................  64  88  64  90 /  40  40  30  20
SANDIA PARK/CEDAR CREST.........  52  80  52  82 /  30  50  30  10
MORIARTY/ESTANCIA...............  57  89  57  89 /  50  60  30  10
CARRIZOZO.......................  61  84  60  91 /  70  70  60  30
RUIDOSO.........................  55  77  56  81 /  90  70  60  30
RATON...........................  55  88  57  88 /  70  60  10  20
LAS VEGAS.......................  56  83  57  85 /  90  60  30  30
ROY.............................  62  88  63  88 /  50  70  10  20
CLAYTON.........................  65  92  65  91 /  20  40   5  20
SANTA ROSA......................  61  94  62  93 /  50  60  20  20
TUCUMCARI.......................  68  95  68  96 /  20  60   5  20
FORT SUMNER.....................  66  95  66  94 /  30  60  10  30
CLOVIS..........................  67  94  66  94 /  20  50   5  20
PORTALES........................  67  96  68  96 /  20  50   5  20
ROSWELL.........................  69  93  70  97 /  30  60  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR THE FOLLOWING
ZONES...NMZ004-005-010-011-016-017-026.

&&

GUYER
Hazardous weather outlook, Jul 26, 4:52 AM MST, 18 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 AM MDT SAT JUL 26 2008

NMZ001>021-026-271200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
552 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL FROM FORMER HURRICANE DOLLY IS POSSIBLE TODAY AND
TONIGHT OVER MUCH OF WESTERN AND CENTRAL NEW MEXICO...WHERE
LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. RAINFALL AMOUNTS
WILL AVERAGE ONE HALF TO ONE INCH...WITH LOCALLY HIGHER AMOUNTS
OF TWO OR EVEN THREE INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY RAINFALL POTENTIAL CONTINUES OVER WESTERN AND CENTRAL NEW
MEXICO SUNDAY..AND MAY SHIFT EAST MONDAY. LOCALIZED AREAS OF
FLASH FLOODING MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT FLASH FLOODING. SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL
AMOUNTS TO THE NATIONAL WESTER SERVICE WEB SITE OR BY CALLING
1.888.386.7637

40

In the hours before

Special weather statement, Jul 26, 5:53 PM MST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
653 PM MDT SAT JUL 26 2008

NMZ005-006-012-013-021-270130-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-HARDING COUNTY-NORTHEAST
HIGHLANDS-QUAY COUNTY-
653 PM MDT SAT JUL 26 2008

...LINE OF STRONG THUNDERSTORMS MOVING OVER
QUAY...GUADALUPE...ANDSAN MIGUEL COUNTIES...

AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND SMALL HAIL NEAR SAN JON...TUCUMCARI...CONCHAS...AND MILAGRO.
MOVEMENT WAS NORTH AT 29 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GLENRIO...BELL RANCH...
BELLVIEW...BROADVIEW...COLONIAS...LOGAN...TRUJILLO...AND DILIA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA. STRONG AND SUDDEN WIND GUSTS FROM THE SOUTH UP TO 50 MPH ARE
POSSIBLE.

SHOEMAKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lincoln

When
July 26, 11:30 PM MST to July 28, 4:00 AM MST
Where
Lincoln County, 1.71 mi SW of Hollywood to 2.36 mi WSW of Ruidoso
Cause
Heavy Rain / Tropical System
Deaths
1 direct, 0 indirect
Property damage
$25 million
Reported by
NWS Storm Survey
Coordinates
33.306, -105.654

Widespread, serious flooding occurred from the upper canyon of the Rio Ruidoso downstream through the towns of Ruidoso, Hollywood and Ruidoso Downs as far east as Fox Caves. Flooding also occurred along the Rio Bonito from the dam at Bonito Lake downstream to State Road 48. Flooding was extensive in Ruidoso, not only along the Rio Ruidoso, Cedar Creek and other small streams, but also throughout the town from the 6 to 7 inches of rainfall that fell there. One man was killed when we was swept away by the raging Rio Ruidoso, but no other substantial injuries were reported. A total of 500 structures, including campers and mobile homes were damaged. Around 200 houses were damaged, and some were completely destroyed. At least 13 bridges were washed out and several cars were washed downstream. Several dozen recreational vehicles and campers were damaged at an RV park at Ruidoso Downs.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Lincoln2008-07-2620MaleOutside/Open AreasDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107482.